Alert archive / Washington / Winter Storm Watches in 2012

Winter Storm Watch 13, NWS Seattle, WA

April 2, 2012

NWS Seattle, WA issued this winter storm watch at Apr 2, 2012, 3:44 AM PDT. It took effect at Apr 2, 2012, 6:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2012, 3:44 AM PDT (10:44 UTC)
In effect from
Apr 2, 2012, 6:00 PM PDT
Expired
Apr 2, 2012, 4:08 PM PDT
In force
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WWUS46 KSEW 021044
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
344 AM PDT MON APR 2 2012

...HEAVY SNOW POSSIBLE IN THE NORTH CASCADE LATE TONIGHT INTO
TUESDAY...

.A COLD FRONT WILL MOVE INTO WESTERN WASHINGTON TONIGHT THEN STALL
OVER THE AREA THROUGH TUESDAY. MOIST SOUTH TO SOUTHWEST FLOW WILL
BRING HEAVY PRECIPITATION TO THE NORTH CASCADES WITH HEAVY SNOW
POSSIBLE.

WAZ518-030000-
/O.NEW.KSEW.WS.A.0013.120403T0100Z-120403T1900Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
344 AM PDT MON APR 2 2012

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING. 

* SOME AFFECTED LOCATIONS...MOUNT BAKER.

* TIMING...SNOW WILL DEVELOP THIS EVENING...BECOMING HEAVY
  OVERNIGHT THROUGH TUESDAY MORNING. 

* SNOW LEVEL...NEAR 4000 FEET.

* SNOW ACCUMULATIONS...UP TO 1 FOOT OF NEW SNOW POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
WINTER WEATHER. IF YOU MUST TRAVEL IN THE WATCH AREA...CARRY AN
EXTRA FLASHLIGHT...FOOD...WATER...AND BLANKETS IN CASE OF
EMERGENCY.

&&

$$

33
1 follow-up statement
246 
WWUS46 KSEW 022308
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
408 PM PDT MON APR 2 2012

...A SLOW MOVING COLD FRONT WILL BRING UP TO A FOOT OF NEW SNOW TO
MOUNT BAKER TONIGHT AND TUESDAY...

.A COLD FRONT WILL MOVE SLOWLY ACROSS WESTERN WASHINGTON TONIGHT
AND TUESDAY...BRINGING 6 TO 12 INCHES OF ADDITIONAL SNOW TO MOUNT
BAKER. THE SNOW LEVEL WILL BE AROUND 4000 FEET.

WAZ518-031130-
/O.UPG.KSEW.WS.A.0013.120403T0100Z-120403T1900Z/
/O.NEW.KSEW.WW.Y.0028.120403T0700Z-120404T0700Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
408 PM PDT MON APR 2 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT PDT TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT
TONIGHT TO MIDNIGHT PDT TUESDAY NIGHT. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

* SOME AFFECTED LOCATIONS...MOUNT BAKER.

* TIMING...SNOW WILL DEVELOP TONIGHT...BECOMING HEAVY AT TIMES
  LATE TONIGHT AND TUESDAY MORNING. 

* MAIN IMPACT...DIFFICULT TRAVEL.

* SNOW LEVEL...NEAR 4000 FEET.

* ACCUMULATIONS...UP TO 1 FOOT OF NEW SNOW IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW IS ISSUED WHEN 11 TO 17 INCHES
OF SNOW IS EXPECTED IN A 24 HOUR PERIOD.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm watch went out at Apr 2, 3:35 AM PDT, 9 minutes earlier.

Area forecast discussion, Apr 2, 3:35 AM PDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
335 AM PDT MON APR 2 2012

.SYNOPSIS...TODAY WILL BE WARMER AND MOSTLY DRY WEATHER FOR WESTERN
WASHINGTON. A FRONT WILL MOVE OVER THE COAST AND OLYMPIC MOUNTAINS
TONIGHT...AND THEN SHIFT INLAND TUESDAY FOR MORE RAIN. A COOL UPPER
LEVEL TROUGH WILL SETTLE OVER THE REGION WEDNESDAY THROUGH FRIDAY.

&&

.SHORT TERM...A STRONG SYSTEM WILL SPIN OVER THE NE PAC
TODAY...WITH A TIGHT SE PRES GRADIENT ACROSS WESTERN WA. CENTRAL
PRESSURE IS AROUND 960 MB AT 50N/140W BUT THIS SYSTEM WILL REMAIN
OFFSHORE...HEADING FARTHER NORTH TODAY. BUT EVEN SO WE SHOULD SEE
SOUTH WINDS PICKING UP ALONG THE COAST AND NORTH INTERIOR THIS
AFTERNOON AND EVENING. WILL ISSUE A WIND ADVISORY FOR THESE
ZONES...WINDS PEAKING THIS EVENING.

THE ENERGY IS FOCUSED OVER SOUTHERN B.C. TODAY WHERE THE COLD FRONT
WILL STALL. THE SATELLITE SHOWS PLENTY OF CLOUDS OVER THE AREA BUT
MAINLY MID/HIGH CLOUDS FOR W WA. THE COAST MAY SEE A FEW SPRINKLES
BUT THE INTERIOR SHOULD STAY DRY. HIGHS WILL ACTUALLY JUMP INTO THE
50S TODAY - CLOSE TO NORMAL.

RAIN WILL INCREASE TONIGHT AS THE COLD FRONT STARTS TO SHIFT E/SE
AND INTO THE AREA. BUT BY TUE IT WILL SHEAR APART AND WEAKEN AS IT
PUSHES FARTHER INLAND. QPF TOTALS HAVE DROPPED CONSIDERABLY IN THE
PAST FEW MODEL RUNS. THE OLYMPICS MAY SEE 1-2 INCHES OF PRECIP -
MAINLY RAIN WITH SNOW LEVELS NEAR 5000 FT. BUT THE LATEST HYDROGRAPH
KEEPS THE SKOKOMISH RIVER IN MASON COUNTY BELOW FLOOD STAGE. THE
NORTH CASCADES MAY SEE 1 INCH OF PRECIP TONIGHT THROUGH TUE MORNING.
MT BAKER MAY SEE A FOOT OF NEW SNOW BUT THE SNOW LEVELS ARE A BIT
TRICKIER UP THERE - HOVERING BETWEEN 4-5KFT. WILL ISSUE A WINTER
STORM WATCH. THE CENTRAL CASCADES WILL SEE LESSER AMOUNTS.

A DEEP UPPER LEVEL LOW WILL SETTLE OVER THE PAC NW WED AND THU FOR A
FEW MORE SHOWERS AND COOLER WEATHER OVER WESTERN WA. EXPECT ISOLATED
TO SCATTERED SHOWERS WITH TEMPS BELOW CLIMO AGAIN. 33

.LONG TERM...A MEAN UPPER LEVEL TROUGH WILL REMAIN OVER THE PAC NW
THROUGH THE END OF THE WEEK. THIS WILL MAINTAIN COOL CONDITIONS WITH
TEMPS STILL BELOW NORMAL. BUT WE SHOULD SEE MAINLY DRY CONDITIONS.
THERE IS NOT MUCH FORCING WITH THE JET WELL SOUTH - OVER NORTHERN
CA. WE MAY SEE A BREAK IN THE WEATHER THIS WEEKEND AS A CUT-OFF LOW
SPINS OFFSHORE...WHILE PUMPING A RIDGE OVER THE REGION. SO LOOK FOR
DRIER AND WARMER WEATHER IF THIS PATTERN PREVAILS - A WELCOME
RESPITE FROM OUR ACTIVE SPRING. 33

&&

.HYDROLOGY...1 TO 2 INCHES OF PRECIP MAY FALL OVER THE OLYMPIC
MOUNTAINS TONIGHT AND TUESDAY. HEAVIER TOTALS ARE POSSIBLE IF THE
COLD FRONT STALLS LONGER OVER THE AREA. WILL NEED TO WATCH THE
SKOKOMISH RIVER IN MASON COUNTY...BUT AT THIS POINT IT LOOKS LIKE
THE RIVER WILL REMAIN BELOW FLOOD STAGE. RIVER FLOODING IS NOT A
CONCERN FOR THE CASCADES.

OTHERWISE...HEAVY PRECIP IS NOT FORECAST OVER THE MOUNTAINS THROUGH
THE NEXT 7 DAYS. 33

&&

.CLIMATE...THE MONTHLY RAINFALL TOTAL AT SEA-TAC AIRPORT FOR MARCH
WAS 7.20 INCHES. THIS IS THE 3RD WETTEST MARCH ON RECORD SURPASSED
ONLY BY THE 8.40 INCHES IN 1950 AND THE 8.15 INCHES IN 1997. THE
HIGHEST MONTHLY NORMAL RAINFALL FOR SEA-TAC IS NOVEMBER WITH A 6.57
INCHES SO MARCH WAS ABOVE NORMAL FOR EVEN THE WETTEST MONTH OF THE
YEAR. THE AVERAGE TEMPERATURE FOR THE MONTH OF MARCH WAS 43.1
DEGREES WHICH IS 3.4 DEGREES BELOW THE MARCH NORMAL OF 46.5 DEGREES.
THE NORMAL AVERAGE TEMPERATURE FOR FEBRUARY IS 43.4 DEGREES SO MARCH
WAS 0.3 DEGREES BELOW THE NORMAL TEMPERATURE FOR FEBRUARY. FELTON

.AVIATION...SOUTHWESTERLY FLOW ALOFT THROUGH TONIGHT. WARM FRONT
MOVING THROUGH THE  AREA THIS MORNING WITH MAINLY MID AND HIGH LEVEL
CLOUDINESS FOR THE INTERIOR. SCATTERED TO BROKEN SC DECK IN THE 3000
TO 4000 FOOT RANGE LEFT OVER FROM LAST NIGHT WILL LINGER INTO THE
MID MORNING HOURS. TRAILING COLD FRONT STALLING OFFSHORE TODAY THEN
SLOWLY MOVING ONSHORE TONIGHT. CEILINGS LOWERING DOWN TO NEAR 4000
FEET THIS AFTERNOON AHEAD OF THE FRONT ALONG THE COAST WITH THE 4000
FOOT DECK SPREADING INTO THE INTERIOR IN THE EVENING. CEILINGS
CONTINUING TO LOWER DOWN TO THE 2000-3000 FOOT RANGE OVERNIGHT WITH
RAIN. SOUTHEASTERLY SURFACE GRADIENTS INCREASING THIS AFTERNOON
ESPECIALLY FOR KPAE AND NORTH WITH STRONG EASTERLY WINDS AT KHQM
STARTING LATER THIS MORNING.

KSEA...BROKEN SC DECK AROUND 4000 LINGERING INTO THE MORNING HOURS
WITH JUST MID AND HIGH LEVEL CLOUDS BY 18Z. CEILINGS LOWERING AGAIN
AFTER 03Z WITH CEILINGS IN THE 3500-5000 FOOT RANGE WITH THE ONSET
OF THE RAIN AFTER MIDNIGHT. SOUTHEAST WIND 6 TO 10 KNOTS. FELTON

&&

.MARINE...A 960 MB LOW WILL TRACK TOWARD HAIDA GWAII TODAY. THE
ASSOCIATED WARM FRONT WILL BRUSH THE REGION THIS MORNING WITH THE
TRAILING COLD FRONT SLOWLY MOVING THROUGH THE WATERS TONIGHT INTO
TUESDAY. GALES STILL IN THE FORECAST FOR THE COASTAL
WATERS...ENTRANCES TO THE STRAIT...ADMIRALTY INLET AND THE NORTHERN
INLAND WATERS THROUGH TONIGHT. BRIEF WESTERLY PUSH TUESDAY MORNING
AS THE FRONT MOVES THROUGH THE INLAND WATERS. A WEAK UPPER TROUGH
HANGS OVER THE AREA LATER TUESDAY THROUGH THURSDAY WITH LIGHT
SURFACE GRADIENTS. FELTON

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WIND ADVISORY COAST...NORTH INTERIOR.
     WINTER STORM WATCH NORTH CASCADES.

PZ...GALE WARNING COAST...ENTRANCES TO THE STRAIT...ADMIRALTY INLET
     ...CAMANO ISLAND TO POINT ROBERTS.
     SMALL CRAFT ADVISORY FOR ROUGH BAR THROUGH TUESDAY MORNING FOR
     THE GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD VISIT...
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:03 AM PDTWind AdvisorySEWSan Juan17 hr
Apr 2, 2:59 PM PDTSmall Craft Advisory for Hazardous SeasSEW3 days
Apr 2, 4:08 PM PDTWinter Weather AdvisorySEW23 hr

Nearby

Winter Storm Watches in Washington, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.